Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 70, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 11, 2011, 3:45 PM MDT for Greeley County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2011, 3:45 PM MDT (21:45 UTC)
- Expired
- Jun 11, 2011, 4:45 PM MDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Greeley County, KS
The radar
The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 4:31 PM MDT | HAIL 0.75 | Tribune, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 3:35 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
702
WUUS53 KGLD 112145
SVRGLD
KSC071-112245-
/O.NEW.KGLD.SV.W.0070.110611T2145Z-110611T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT SAT JUN 11 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREELEY COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 445 PM MDT
* AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16
MILES SOUTH OF SHERIDAN LAKE...OR 32 MILES SOUTHWEST OF HORACE...
AND WAS MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
HORACE AND TRIBUNE.
THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 97 AND 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3826 10204 3827 10205 3863 10205 3870 10185
3870 10171 3826 10157
TIME...MOT...LOC 2145Z 222DEG 39KT 3826 10228
WIND...HAIL 60MPH 1.00IN
$$
JLUNDQUI1 follow-up statement
143
WWUS53 KGLD 112223
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT SAT JUN 11 2011
KSC071-112245-
/O.CON.KGLD.SV.W.0070.000000T0000Z-110611T2245Z/
GREELEY KS-
423 PM MDT SAT JUN 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GREELEY COUNTY
UNTIL 445 PM MDT...
AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST OF HORACE TO
HORACE TO 13 MILES SOUTH OF HORACE...AND WAS MOVING NORTHEAST AT 45
MPH.
LOCATIONS IMPACTED INCLUDE...
HORACE AND TRIBUNE.
THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 97 AND 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3826 10204 3827 10205 3863 10205 3870 10185
3870 10171 3826 10157
TIME...MOT...LOC 2223Z 222DEG 39KT 3865 10197 3848 10183
3831 10185
WIND...HAIL 60MPH 1.00IN
$$
JLUNDQUIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:40 PM MDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 11, 2:40 PM MDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 240 PM MDT SAT JUN 11 2011 .DISCUSSION... 240 PM MDT SAT JUN 11 2011 FORECAST PROBLEM WILL BE WHAT LOOKS TO BE AN ACTIVE AND WET PATTERN THROUGH MOST IF NOT ALL THE UPCOMING PERIOD. SATELLITE SHOWING AN ACTIVE AND PROGRESSIVE WAVE TRAIN FROM THE CENTRAL PACIFIC INTO THE ATLANTIC. MODELS INITIALIZED FINE AT MID AND UPPER LEVELS. THE FRONT TENDED TO BE FURTHER SOUTH THAN THE MODELS SHOWED. THE NAM WAS CLOSEST TO THIS. MODELS TENDED TO BE A LITTLE TOO COOL OVER THE AREA. TONIGHT...COULD MAKE A CASE FOR A COUPLED JET STRUCTURE ACROSS THE FORECAST AREA THROUGH THE NIGHT. AT THE VERY LEAST WILL HAVE A LEFT FRONT QUADRANT AROUND. SHORTWAVE TROUGH SEEN ON SATELLITE MOVING TOWARD THE AREA FROM THE SOUTHWEST. AT THIS TIME MAIN FRONT LOOKS TO BE WELL SOUTH OF THE AREA. SURFACE ANALYSIS A SUBTLE BOUNDARY/SURFACE CONVERGENCE NEAR THE SOUTH AND SOUTHWEST PORTION OF THE FORECAST AREA. DECENT CU FIELD HAS DEVELOPED ALONG THE KANSAS AND COLORADO BORDER JUST TO THE SOUTH AND SOUTHWEST OF US NEAR THAT CONVERGENCE. MODELS ARE SHOWING TWO DIFFERENT QPF TRENDS. FIRST IS TO THE MAIN MCS/PRECIP BULLSEYE FURTHER SOUTH. THEY ARE ALSO DEVELOPING A SECONDARY BULLSEYE OVER THE NORTHWEST PORTION OF THE AREA. THE RUC ARE SHOWING TWO DISTINCT PIECES OF THE SHORTWAVE. THE NAM IS MIRRORING THE RUCS PV FIELD WITH THE RUC ALSO DOING THE SAME THING WITH THE QPF FIELD. CONSIDERING THE CURRENT TRENDS AND DEVELOPMENT WILL TREND TOWARD THOSE TWO DIFFERENT AREAS. SUNDAY/SUNDAY NIGHT...MESOSCALE AFFECTS OF OVERNIGHT/EARLY MORNING CONVECTION WILL HAVE A BIG IMPACT ON SUNDAY. IT LOOKS LIKE THE STRONGEST MCS WILL BE TO OUR SOUTH WITH PROBABLY ENHANCE SOUTHEAST TO EAST FLOW AT THE SURFACE. THIS WOULD KEEP THE AREA COOLER AND MORE STABLE. WILL TREND THAT WAY IN THE TEMPERATURES. AT THIS TIME IT LOOKS LIKE LINGERING PRECIPITATION WILL BE EAST OF THE AREA. SOME INDICATIONS OF FOG DUE TO THE UPSLOPE AND INSERTED IN THE WEST SECTION AT THIS TIME. NOT CONSIDERING WHAT THE MESOSCALE DOES TO THE AFTERNOON AND EVENING THUNDERSTORM CHANCES...LEFT FRONT QUADRANT STARTS AFFECTING THE AREA...ESPECIALLY THE SOUTH...IN THE AFTERNOON INTO THE NIGHT... ESPECIALLY OVER THE SOUTHWEST HALF. ALSO A DECENT SHORTWAVE TROUGH BEGINS TO MOVE THROUGH THE AREA LATE IN THE AFTERNOON AND MOSTLY DURING THE NIGHT. MODELS INDICATE THAT A WARM FRONT COMES NORTH AND THEN THE COLD FRONT BEHIND IT LATER IN THE NIGHT. WILL THEREFORE EXPAND THE POPS ACROSS THE ENTIRE AREA DURING THE NIGHT. MONDAY/MONDAY NIGHT...IN SOME RESPECTS THE MID AND UPPER LEVEL LIFT DURING THIS PERIOD WILL BE BETTER THAN TODAY. STRONG LEFT FRONT QUADRANT AFFECTING THE AREA DURING THE AFTERNOON AND EVENING... ESPECIALLY THE SOUTHERN HALF. WILL KEEP THE CURRENT SLIGHT CHANCE IN THE FAR WEST IN THE AFTERNOON. THEN INCREASED POPS INTO THE LOW CHANCE CATEGORY FOR THE NIGHT. CONSIDERING UPSLOPE WINDS BEHIND THE BOUNDARY WITH POSSIBLE REINFORCEMENT FROM OVERNIGHT THUNDERSTORMS COULD KEEP A LOT OF A CLOUD COVER AND COLDER AIR OVER THE AREA. WILL TREND TOWARD THE COLDER TEMPERATURES. TUESDAY/TUESDAY NIGHT...SHORTWAVE TROUGH AND LINGERING PRECIPITATION DUE TO OVERNIGHT CONVECTION WILL BE POSSIBLE OVER SOUTHEAST HALF OF THE AREA AND KEPT IN MORNING POPS THERE. LEFT FRONT QUADRANT OF A NORTHWEST TO SOUTHEAST UPPER JET WILL AFFECT THE AREA FROM THE AFTERNOON INTO THE OVERNIGHT HOURS. ANOTHER SHORTWAVE TROUGH MOVES ACROSS THE AREAS DURING THE SAME TIME. WOULD HAVE LIKED TO HAVE INCREASED POPS INTO THE CHANCE CATEGORY BUT THAT WOULD MAKE ME OUT OF COLLABORATION WITH MY NEIGHBORS. PLUS MESOSCALE AFFECTS COULD SIGNIFICANTLY CHANGE THE ENVIRONMENT. INCREASED POPS TO HIGH SLIGHT CHANCE AT THIS TIME. SAME SCENARIO FOR THE WINDS AND TEMPERATURES AGAIN WITH UPSLOPE WINDS POSSIBLY ENHANCED BY CONVECTIVE OUTFLOW. WILL GO TOWARDS THE COOLER GUIDANCE ONCE AGAIN. WEDNESDAY THROUGH SATURDAY...PROBLEMATIC FORECAST DURING THIS PERIOD. IT DOES NOT MAKE IT ANY EASIER WITH MODEL DIFFERENCES IN HOW TO HANDLE TO THE NEW UPPER TROUGH IN THE WEST. DETERMINISTIC PLUS ENSEMBLE SUPPORT THE FURTHER WEST AND DEEPER GFS SOLUTION. THE ECMWF IS FURTHER EAST AND MORE ROBUST IN PUSHING THE BOUNDARIES FURTHER EAST. DESPITE THIS MODEL DATA SHOWING NUMEROUS SHORTWAVE TROUGHS... UPPER JET SUPPORT...AND ELEVATED THUNDERSTORM SCENARIOS THROUGH THE WHOLE FORECAST PERIOD. AND THIS IS NOT EVEN ACCOUNTING FOR ANY MESOSCALE INFLUENCES IN THIS SETUP. IT IS REALLY HARD TO PIN DOWN WHEN WE WILL NOT HAVE A CHANCE OF THUNDERSTORMS. SO TENDED TO BROADBRUSH THUNDERSTORM CHANCES THROUGH THE PERIOD. CONSIDERING THE POSSIBILITY OF UPSLOPE FLOW THROUGH A LOT OF THE PERIOD AND PRESENCE OF CLOUD COVER IN THIS SETUP...TENDED TO GO BELOW THE GUIDANCE FOR HIGH TEMPERATURES. THANKS TO ALL WHO COLLABORATED. BULLER && .AVIATION... 1118 AM MDT SAT JUN 11 2011 FOR THE 18Z TAFS...VFR CONDITIONS ARE EXPECTED TO PREVAIL THIS AFTERNOON AT BOTH TAF SITES. SHOWERS AND THUNDERSTORMS WILL FORM ACROSS EASTERN COLORADO THIS AFTERNOON AND SPREAD ACROSS REGION LATE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE SEVERE. SUB-VFR CONDITIONS MAY RESULT SHOULD A STRONGER STORM DIRECTLY IMPACT EITHER TERMINAL. WITH LINGERING LOW LEVEL MOISTURE AND BUILDING SUBSIDENCE BEHIND EXITING SHOWERS/THUNDERSTORMS AFTER MIDNIGHT...MVFR AND IFR CIGS WILL BE POSSIBLE. HAVE INTRODUCED MVFR CIGS FOR THE EARLY MORNING PERIOD AT BOTH TAF SITES...WITH IMPROVEMENT OVER KGLD AFTER 16Z. DR && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jun 11, 10:40 AM MDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT SAT JUN 11 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT SAT JUN 11 2011 /1140 AM CDT SAT JUN 11 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG THUNDERSTORMS WILL DEVELOP IN EASTERN COLORADO THIS AFTERNOON AND MOVE ACROSS THE REMAINDER OF THE AREA THIS EVENING AND OVERNIGHT TONIGHT. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE DESTRUCTIVE HAIL AND DAMAGING WINDS...THOUGH A FEW TORNADOES CANT BE RULED OUT. DUE TO RELATIVELY SLOW STORM MOTIONS...HEAVY RAINFALL WILL HAVE THE POTENTIAL TO LEAD TO FLASH FLOODING AT SOME LOCATIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SUNDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE CONFINED PRIMARILY TO EASTERN COLORADO. SEVERE WEATHER IS NOT ANTICIPATED. THUNDERSTORM CHANCES WILL CONTINUE THROUGH MUCH OF NEXT WEEK. WHILE SEVERE STORMS CANNOT BE RULED OUT...IT IS TOO EARLY TO PINPOINT WHICH DAY OR AREA WILL HAVE THE GREATEST RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 3:38 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 67 min |
| Jun 11, 4:33 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 57 min |
| Jun 11, 4:55 PM MDT | Special Weather Statement | GLD | Gove | 35 min |
| Jun 11, 4:57 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 63 min |
| Jun 11, 5:11 PM MDT | Special Weather Statement | GLD | Wallace | 19 min |
| Jun 11, 5:52 PM MDT | Flash Flood Warning | GLD | Gove | 5 hr |
| Jun 11, 5:53 PM MDT | Special Weather Statement | GLD | Sherman | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.